Codeine and tramadol are opioid pain-relieves that also reduce coughing, usually along with acetaminophen or aspirin. They work by decreasing activity in the part of the brain that causes coughing.
In the body, opioid painkillers and cough medicines are broken down into morphine. Some people convert opioids into morphine very quickly, causing dangerously high levels of morphine in their body.
High levels of morphine in the body can cause breathing difficulties or even death. Children are far more likely to develop these side effects. After several deaths were reported, the American Academy of Pediatrics warned parents against giving codeine to children last year.
Codeine and tramadol medicines will now carry a “Contraindication” in children under 12 years old, which is the strongest drug warning label the FDA can add.
The FDA also added a new “Black Box” warning label against using codeine or tramadol medicines in children aged 12-18 years old who are obese, have obstructive sleep apnea, or serious lung diseases.
Furthermore, warnings will be strengthened for breastfeeding mothers. The problem is that nursing mothers who use codeine or tramadol can pass dangerous levels of opioids to their infants through breastmilk.
Dr. Douglas Throckmorton,deputy center director for regulatory programs, Center for Drug Evaluation and Research warned:
Children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize (or break down) these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies.”
The FDA added a “Black Box” warning against using codeine to treat children with tonsillectomy pain in 2013. Tramadol will now also carry a similar warning label. Tramadol is not approved for any uses in children, but it is commonly prescribed off-label to children anyway.